THE MORNING REPORT

The Best in FOAM Education

  • Timothy Shub, MD

Understanding Serotonin Syndrome

A 63 year old female is brought to the emergency department with chief complaint of recent confusion and anxiety. Patient notes that she has also been shaking lately. Patients medical problems include anxiety, depression, insomnia, osteoarthritis. Patient used to take fluoxetine for a few years but was recently discontinued due to limited efficacy. Fluoxetine was discontinued 2 weeks ago by PCP and was started on Phenelzine. Other medications include lorazepam, ibuprofen and diphenhydramine.

Temperature is 38.4, blood pressure is 166/94, pulse is 122/min, and respirations are 24/min.

On exam patient is oriented to person and place but not time. She is agitated, diaphoretic, and tremulous. Physical exam significant for increased deep tendon reflexes with preserved muscle strength with mild rigidity in the lower extremities.

Take Away #1

A few weeks is recommended between discontinuing SSRI’s and starting MAO-I to prevent serotonin syndrome. Fluoxetine has a longer half life than most SSRIs and requires at least FIVE weeks before starting a MAO-I.

Take Away #2

Management involves:

  • Discontinuation of offending agent

  • Supportive care, sedation with benzodiazepines

  • Serotonin antagonist, cyproheptadine, if supportive measures fail

Take Away #3

Neuroleptic malignant syndrome has symptomatic similarities, but does not involve neuromuscular hyperactivity such as tremor, hyperreflexia or clonus. Also, it is characterized by bradykinesia and lead pipe muscular rigidity, whereas SS has hyperkinesia generally.

Timothy Shub, MD is a current first year resident at Stony Brook Emergency Medicine.

References:

Edited by Bassam Zahid, MD.

#neurology #serotoninsyndrome #SSRIs #timothy #shub #timothyshub

Stony Brook
EMergency Medicine

(631) 444-3880

 

101 Nicolls Road,

Stony Brook, NY 11794

  • Facebook Social Icon
  • Twitter Social Icon
  • Instagram Social Icon

Copyright 2020